Florida, 2008

Flash Flood in Florida, October 7, 2008

October 7, 2008 · NWS MOB · 1 event in 1 county or zone

Heavy rains fell along the coast during the early morning hours causing street flooding. Several roads were closed due to high water in the southwest part of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rains fell along the coast during the early morning hours causing street flooding. Several roads were closed due to high water in the southwest part of the county. Rainfall estimates of 4-6 inches were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 7, 2:49 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 7, 2:49 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
349 AM CDT TUE OCT 7 2008

.SHORT TERM...(TODAY AND TONIGHT)...UPPER AIR ANALYSIS ALONG WITH
WATER VAPOR (WV) IMAGERY THIS MORNING SHOWS DEEP TROF MOVING
EASTWARD THROUGH THE PLAINS WITH RIDGE AXIS FROM THE SOUTHEAST INTO
THE GULF. A MOIST...SUBTROPICAL CONNECTION NOTED ON WV OVER THE
FORECAST AREA AS WE ARE UNDER THE INFLUENCE OF DEEP SOUTH TO
SOUTHWEST FLOW ON THE WEST SIDE OF THE RIDGE. THERE ARE POCKETS OF
COLD CLOUD TOPS AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
FROM THE ALABAMA/WESTERN FLORIDA COASTAL WATERS TO THE COASTAL LAND
ZONES. SOME OF THE STORMS OVER THE COASTAL WATERS HAVE BEEN STRONG
WITH DOPPLER WEATHER RADAR SUGGESTING THE POTENTIAL OF WATERSPOUTS
THERE. WILL NEED TO BE WATCHING FOR THESE IN THE SHORT TERM.

THE FORECAST TAKES UPPER TROF/AND SURFACE FRONT INTO THE LOWER
MISSISSIPPI RIVER VALLEY BY TONIGHT. AHEAD OF THIS FEATURE...THERE
IS HIGH CONFIDENCE WE WILL SEE A DECENT COVERAGE OF SHOWERS AND
THUNDERSTORMS TODAY AS LAYER LIFT INCREASES WITHIN A DEEPLY MOIST
ENVIRONMENT (PRECIPITABLE WATERS APPROACHING/AVGING 2). THIS
SUPPORTS LOCALLY HEAVY DOWNPOURS IN A SHORT PERIOD OF TIME. THE
LATEST FORECAST DATA SUGGESTS 1 TO 2 INCHES OF EVENT RAIN...BUT
WOULDNT BE SURPRISED TO SEE 3 MAYBE 4 INCHES IN ISOLATED SPOTS.
AS FOR SEVERE WEATHER...ENOUGH CLOUD COVER WILL LIMIT
DESTABILIZATION. SHEAR THOUGH MAY BECOME ADEQUATE FOR AT LEAST SOME
POTENTIAL OF ISOLATED STRONG TO SEVERE THUNDERSTORMS. AT THIS
TIME...THE NATIONAL CENTERS SUGGEST THE THREAT IS MINIMAL FOR AN
OUTLOOK.  TONIGHT...AXIS OF SHOWERS AND THUNDERSTORMS SHIFT EAST
WITH A DECREASE IN COVERAGES ANTICIPATED BETWEEN MIDNIGHT AND
SUNRISE WEDNESDAY AM. STUCK WITH THE MAV MOS NUMBERS FOR
TEMPERATURES. /10

WEDNESDAY THROUGH THURSDAY NIGHT...COLD FRONT SHOULD BE PASSING EAST
ACROSS FORECAST AREA WEDNESDAY MORNING AND BE EAST OF DESTIN BY
THURSDAY EVENING. PRECIPITATION WILL BE ENDING FROM THE WEST DURING
THE DAY ON WEDNESDAY WITH SOME LIGHT RAIN POSSIBLY LINGERING INTO
THE EVENING FROM GREENVILLE TO NAVARRE AND POINTS EAST. MOST OF THE
GUIDANCE TAKES A UPPER LOW SOUTHEAST ACROSS NORTHEAST OR EAST
ALABAMA WITH THE EURO AND GFS CLOSING IT OFF OVER GEORGIA...NAM
CLOSES IT OFF OVER SOUTH ALABAMA AND LEAVES IT THERE FEW A DAY OR
SO. APPARENTLY THE UPPER LOW/TROUGH IN THE VICINITY HAS RESULTED IN
MORE CLOUDINESS BEING CRANKED OUT BY THE MODELS SO HAVE MADE
ADJUSTMENTS TO THE SKY CONDITIONS AND LOWERED THE POPS FOR LATER IN
THE WEEK WITH THE DEEPER MOISTURE BEING SWEPT OFF TO THE EAST OF THE
UPPER TROUGH. /11

.LONG TERM...(FRIDAY THROUGH MONDAY)AS THE PREVIOUSLY MENTIONED
UPPER TROUGH WEAKENS AND MOVES OFF TO THE EAST AN UPPER HIGH WILL
SETTLE OVER THE AREA THROUGH THE REMAINDER OF THE WEEK AND INTO THE
FIRST OF NEXT WEEK. AFTERNOON HIGH TEMPERATURES WARM BACK INTO THE
MIDDLE 80S AS THE HIGH PRESSURE SITS OVER THE AREA. NO RAIN
EXPECTED. /11

&&

.AVIATION...(12Z ISSUANCE)...CEILINGS VARY. AWAY FROM CONVECTION
WHERE CIGS DOWN TO IFR...EXPECT CLOUD BASES WITHIN MVFR. IFR/LIFR
VSBYS POSSIBLE IN STRONGER CONVECTION THROUGH THIS EVENING.  /10

&&

.MARINE...BEST COVERAGES OF SHOWERS AND THUNDERSTORMS TODAY AND
EARLY TONIGHT AS FRONTAL BOUNDARY APPROACHES THE LOWER MISSISSIPPI
RIVER VALLEY. SOME OF THE MARINE STORMS COULD BE STRONG AT TIMES.
THESE WILL BRING A VARIETY OF HAZARDS TO BOATING SAFETY INCLUDING
LOCALLY HIGHER SEAS...BRIEF STRONG WIND GUSTS...CLOUD TO WATER
LIGHTNING AND POTENTIAL WATERSPOUTS. WE EXPECT COVERAGES TO LOWER
LATER TONIGHT AS FRONTAL AXIS APPROACHES. PASSAGE OF THE FRONT IS
FORECAST DURING THE DAY WEDNESDAY. IN THE WAKE OF THE FRONT...HIGH
PRESSURE BUILDS ON THURSDAY WITH LIGHT NORTH WINDS SETTING UP. WINDS
BECOME MORE EASTERLY INTO THE WEEKEND AS THE HIGH BECOMES POSITIONED
OVER THE APPALACHIANS. HIGHER SEAS EARLY IN THE PERIOD WILL SHOW A
SUBSIDING TREND HEADING INTO THE WEEKEND. /10

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS ENDING FROM THE WEST
DURING THE DAY WEDNESDAY WITH A RETURN TO DRIER CONDITIONS THURSDAY
INTO THE WEEKEND. AM NOT ANTICIPATING ANY RED FLAG CONDITIONS BUT
AFTERNOON HUMIDITY WILL BE GENERALLY BETWEEN 35 AND 45 PERCENT. WITH
THE UPPER HIGH OVER THE AREA LATER IN THE WEEK...EXPECT GOOD
DISPERSION ON WEDNESDAY...AT LEAST WEST OF THE ALABAMA RIVER WITH
FAIR TO AVERAGE LATER IN THE WEEK WITH THE LIGHTER TRANSPORT WINDS
ASSOCIATED WITH THE HIGH PRESSURE OVER THE AREA. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      78  66  82  59 /  90  60  30  05
PENSACOLA   80  69  82  62 / 100  70  50  10
DESTIN      79  72  80  65 /  90  80  60  20
EVERGREEN   76  67  79  56 /  90  70  50  10
WAYNESBORO  77  64  78  55 /  80  50  20  00
CAMDEN      77  66  77  57 /  90  70  50  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 7, 4:40 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT TUE OCT 7 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-081100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
540 AM CDT TUE OCT 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI...AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

AS A COLD FRONT MOVES EASTWARD INTO THE LOWER MISSISSIPPI RIVER
VALLEY...WHERE DEEP LAYER MOISTURE IS FORECAST TO BE
INCREASING...NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
FORECAST TO BE ONGOING AT THE START OF THE PERIOD AND CONTINUE TO
FORM IN THE SHORT TERM. SOME OF THE STORMS COULD BE STRONG WITH LOCALLY
HEAVY RAINS BEING THE MAIN THREAT. THE RISK OF SEVERE WEATHER IS LOW
AS DAYTIME INSTABILITY IS FORECAST TO BE LIMITED DUE TO CLOUD COVER.

THUNDERSTORMS WILL ALSO POSE A VARIETY OF HAZARDS TO MARINERS...INCLUDING
THE POTENTIAL OF WATERSPOUTS. ALONG THE BEACHES...A MODERATE RISK OF RIP
CURRENTS IS FORECAST TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER WILL BE CLEARING THE AREA TO THE EAST THROUGH THE DAY
WEDNESDAY WITH THE PASSAGE OF THE FRONT. NO HAZARDOUS WEATHER IS EXPECTED
THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT
EXPECTED TO BE REQUIRED THROUGH TONIGHT.

The radar

The Mobile radar (KMOB), 81 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Escambia

When
October 7, 5:00 AM CST to 8:00 AM CST
Where
Escambia County, 5.87 mi WSW of Inerarity Pt to 0.38 mi S of Pleasant Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.279, -87.536

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137524.